Oklahoma, 2005

Tornadoes and Hail in Oklahoma, March 21, 2005

March 21, 2005 · NWS TSA · 24 events in 10 counties and zones

20 hail, 4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 21, 3:05 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 21, 3:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CST MON MAR 21 2005

.MESOSCALE DISCUSSION...
CELLS IN CENTRAL OKLAHOMA HAVE SLOWED THEIR MOVEMENT AND STAYING IN
THE MORE FAVORABLE ENVIRONMENT LONGER AND THEREFORE STARTING
ORGANIZE.  THE CELL NEARING OKFUSKEE COUNTY HAS BECOME A SUPERCELL.

IT IS NOT COMPLETELY CLEAR IF THE BETTER ENVIORNMENT CAN STAY AHEAD
OF THE STORM...SO ITS FUTURE IS NOT CLEAR.  WE WILL GO AHEAD WITH A
TORNADO WARNING GIVEN THAT ONCE ROTATING...THE CELL MAY BE SLOW TO
SPIN DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  53  37  55 /  80  70  20  10
FSM   50  56  39  58 / 100  40  20   0
MLC   49  57  38  60 /  60  20  10  10
BVO   46  50  35  55 /  90  70  20  10
FYV   46  50  36  51 / 100  70  20   0
BYV   46  48  36  50 / 100  70  20   0
MKO   48  53  37  57 /  80  50  20  10
MIO   46  50  34  52 / 100  70  20   0
F10   47  55  35  59 /  70  40  10   0
HHW   49  62  41  65 /  70  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 5
LONG TERM FORECASTER ID= 15
Hazardous weather outlook, Mar 21, 12:55 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CST MON MAR 21 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1255 PM CST MON MAR 21 2005

...TORNADO WATCH IN EFFECT UNTIL 7 PM FOR PARTS OF EASTERN
OKLAHOMA...

SEE /OKCSPSTSA/ FOR DETAILS.

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
        AREA....PARTS OF EASTERN OKLAHOMA.
        ONSET....AFTERNOON.
        AREA AT GREATEST RISK...PUSHMATAHA AND CHOCTAW COUNTIES.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
        ONSET...AFTERNOON.
        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

DISCUSSION...

...CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH THIS EVENING...

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL SHIFT EAST
INTO THE SOUTHERN PLAINS TODAY. ELEVATED SHOWERS AND THUNDERSTORMS
CONTINUE TO MOVE EAST NORTHEAST ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

THIS AFTERNOON...A DRY LINE OVER CENTRAL OKLAHOMA THIS AFTERNOON AS
WILL CONTINUE TO SLIDE EAST WHILE A WARM FRONT IS FORECAST TO LIFT
JUST NORTH OF THE RED RIVER BY LATE AFTERNOON WITH DEWPOINTS
APPROACHING 60 NEAR THE BOUNDARY. STRONG TO SEVERE THUNDERSTORMS
WILL LIKELY DEVELOP EAST OF THE DRY LINE THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL OKLAHOMA THEN SHIFT EAST INTO EASTERN OKLAHOMA.
ACTIVITY THAT DEVELOPS THIS AFTERNOON WILL EVENTUALLY FORM INTO A
SQUALL LINE AND MOVE EAST THROUGH EASTERN OKLAHOMA AND WEST CENTRAL
ARKANSAS.  MOST OF THESE STORMS ARE EXPECTED TO REMAIN NORTH OF THE
WARM FRONT AND THEREFORE REMAIN SLIGHTLY ELEVATED...WITH THE MAIN
THREAT BEING LARGE HAIL. LATEST DATA STILL SUGGESTS THAT THE WARM
FRONT MAY LIFT AS FAR NORTH AS PUSHMATAHA AND CHOCTAW COUNTIES IN
FAR SOUTHEAST OKLAHOMA. IF THIS OCCURS...SURFACE BASED SUPERCELLS
WILL BE POSSIBLE...WITH AN INCREASED THREAT FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES ACROSS PARTS OF EASTERN
OKLAHOMA. THE ENHANCED TORNADO THREAT WILL BE ACROSS FAR SOUTHEAST
OKLAHOMA WHERE PUSHMATAHA AND CHOCTAW COUNTIES HAVE THE BEST CHANCES
OF BEING IN THE WARM SECTOR.

REGARDLESS OF THE EXACT FRONTAL POSITION...INCREASED CHANCES FOR
SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS. THE BEST CHANCE FOR
SEVERE STORMS WILL REMAIN ALONG AND SOUTH OF THE INTERSTATE 40
CORRIDOR. THE LINE OF STORMS IS EXPECTED TO SHIFT EAST OF THE AREA
AROUND MIDNIGHT.

IN ADDITION...AS THE MAIN UPPER LOW/ASSOCIATED COLD POOL MOVES INTO
NORTHEAST OKLAHOMA LATE THIS EVENING. THERE IS A CHANCE THAT A FEW
STORMS MAY REDEVELOP ACROSS FAR NORTHEAST OKLAHOMA AS STEEP MID
LEVEL LAPSE RATES SPREAD OVER RESIDUAL LOW LEVEL MOISTURE. ANY
STORMS THAT DEVELOP OVERNIGHT WOULD HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...MAINLY OVER FAR NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. PERSONS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
FOR SEVERE WEATHER UPDATES THROUGHOUT THE AFTERNOON AND
EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER
ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF EASTERN OKLAHOMA
THIS AFTERNOON AND ACROSS WEST CENTRAL ARKANSAS BY LATE AFTERNOON OR
EVENING. EMERGENCY MANAGEMENT PERSONNEL ACROSS SOUTHEAST OKLAHOMA
AND WEST-CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE STORMS THIS
AFTERNOON AND EVENING...INCLUDING THE THREAT FOR TORNADOES ACROSS
FAR SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS

EXTENDED DISCUSSION...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY. A WEAK
UPPER LEVEL DISTURBANCE WILL MOVE JUST NORTH OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. BETTER PRECIPITATION CHANCES RETURN BY SATURDAY AS
A STRONG UPPER LEVEL TROUGH MOVES INTO THE SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 21, 12:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CST MON MAR 21 2005

OKZ049-053-059-064>066-071-073-220100-
CHOCTAW OK-CREEK OK-MCINTOSH OK-OKFUSKEE OK-
OKMULGEE OK-PAWNEE OK-PITTSBURG OK-PUSHMATAHA OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 56 IN
EFFECT UNTIL 7 PM CST FOR THE FOLLOWING AREAS

IN OKLAHOMA THIS WATCH INCLUDES 8 COUNTIES

IN EAST CENTRAL OKLAHOMA

OKFUSKEE

IN NORTHEAST OKLAHOMA

CREEK                 OKMULGEE              PAWNEE

IN SOUTHEAST OKLAHOMA

CHOCTAW               MCINTOSH              PITTSBURG
PUSHMATAHA

THIS INCLUDES THE CITIES OF...HUGO...CHECOTAH...EUFAULA...
MCALESTER...ANTLERS...CLAYTON...OKMULGEE...HENRYETTA...OKEMAH...
PAWNEE AND SAPULPA

The radar

The Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 tornado. Local standard time, as filed.

Hail, Okfuskee

When
March 21, 3:30 PM CST
Where
Okfuskee County, 2 mi SW of Okemah
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
35.417, -96.333

Hail, Okfuskee

When
March 21, 3:36 PM CST
Where
Okfuskee County, 2 mi E of Okemah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -96.267

Tornado, Okfuskee

When
March 21, 3:59 PM CST to 4:01 PM CST
Where
Okfuskee County, 5 mi NE of Okemah
Rating
F0
Path length
0.7 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
35.483, -96.233

Several storm chasers witnessed a tornado northeast of town. The tornado remained over open country and produced no known damage.

Tornado, Okfuskee

When
March 21, 4:06 PM CST to 4:07 PM CST
Where
Okfuskee County, 8 mi NE of Okemah
Rating
F0
Path length
0.3 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
35.517, -96.200

Storm chasers observed a second tornado touchdown from the supercell. The tornado remained over open country and produced no known damage.

Tornado, Okfuskee

When
March 21, 4:12 PM CST to 4:22 PM CST
Where
Okfuskee County, 4 mi NW of Pharoah
Rating
F0
Path length
1.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
35.450, -96.167

Storm chasers observed a third tornado with the supercell. The tornado blew down several power poles and snapped large tree limbs.

Hail, Okmulgee

When
March 21, 4:30 PM CST
Where
Okmulgee County, 5 mi SW of Okmulgee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -96.033

Hail, McIntosh

When
March 21, 4:50 PM CST
Where
McIntosh County, 6 mi NW of Hanna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.267, -95.967

Hail, McIntosh

When
March 21, 5:11 PM CST
Where
McIntosh County, 2 mi W of Stidham
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.367, -95.733

Hail, Pittsburg

When
March 21, 5:35 PM CST
Where
Pittsburg County, 2 mi W of Indianola
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.167, -95.817

Hail, McIntosh

When
March 21, 5:44 PM CST
Where
McIntosh County, 10 mi N of Eufaula
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.433, -95.583

Hail, McIntosh

When
March 21, 5:50 PM CST
Where
McIntosh County, Eufaula
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -95.583

Hail, McIntosh

When
March 21, 5:53 PM CST
Where
McIntosh County, Checotah
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
35.433, -95.517

Hail, McIntosh

When
March 21, 6:10 PM CST
Where
McIntosh County, 2 mi N of Stidham
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.400, -95.700

Hail, Muskogee

When
March 21, 6:26 PM CST
Where
Muskogee County, 6 mi SE of Keefeton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -95.267

Hail, Osage

When
March 21, 6:39 PM CST
Where
Osage County, 14 mi W of Fairfax
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.567, -96.950

Tornado, Haskell

When
March 21, 6:45 PM CST to 6:47 PM CST
Where
Haskell County, 4 mi N of Enterprise
Rating
F0
Path length
0.7 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
35.267, -95.383

A storm spotter reported a tornado over open country. It resulted in no known damage.

Hail, Muskogee

When
March 21, 6:57 PM CST
Where
Muskogee County, 3 mi E of Braggs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -95.150

Hail, Creek

When
March 21, 9:03 PM CST
Where
Creek County, 1 mi N of Bristow
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -96.383

Hail, Okfuskee

When
March 21, 9:28 PM CST
Where
Okfuskee County, Okemah
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.433, -96.300

Hail, Okfuskee

When
March 21, 9:41 PM CST
Where
Okfuskee County, 3 mi NE of Okemah
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -96.267

Hail, Creek

When
March 21, 9:49 PM CST
Where
Creek County, Sapulpa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -96.100

Hail, Choctaw

When
March 21, 9:55 PM CST
Where
Choctaw County, Ft Towson
Measured
1.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.017, -95.267

Hail, Le Flore

When
March 21, 10:16 PM CST
Where
Le Flore County, Panama
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.167, -94.667

Hail, Okmulgee

When
March 21, 10:30 PM CST
Where
Okmulgee County, 2 mi NW of Henryetta
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.467, -96.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyThe tornado archive for Oklahoma, 2005Warnings in Oklahoma, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439890, 5439891, 5439962, 5439963, 5439964, 5439961, 5439892, 5439893, 5439894, 5439895, 5439896, 5439897, 5439898, 5439899, 5439900, 5439965, 5439901, 5439902, 5439903, 5439904, 5439957, 5439958, 5439959, 5439960.